Texas, 2019

Tornado and Flash Flood in Texas, April 24, 2019

April 24, 2019 · NWS HGX · 4 events in 2 counties and zones

Clustering storm cells produced a tornado, large hail and some flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$400,000
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HGX wrote it up.

Clustering storm cells produced a tornado, large hail and some flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Houston/Galveston, TX wrote its last area forecast discussion before the first event at Apr 24, 3:05 PM CST, 43 minutes earlier.

Area forecast discussion, Apr 24, 3:05 PM CST, 43 minutes before
Area Forecast Discussion
National Weather Service Houston/Galveston TX
405 PM CDT Wed Apr 24 2019

.DISCUSSION...
One lone storm across Brazos County is the only action in town
this hour. It appears that the cap is winning out and, with a slow
erosion of the morning overcast, early afternoon convective
temperatures that were likely in the lower to middle 80s were
not achieved. All of the CAMs are keeping the bulk of the
convection to our north, that wedge between our northern counties
and the I-35 corridor, over the next few hours. As the 250-3H jet
noses into south central Texas, anticipating that the scattered
convection along the southern flank will become slightly better
organized and sweep across the central CWA this evening. All
threat modes will be possible with a potential QLCS. So, cannot
rule out an isolated (northern county) tornado or downburst wind
gust...pockets of large hail and slower moving northeastern-
propagating cells putting down a quick 1 to 3 inches are all
plausible scenarios. Confidence is higher on that the majority of
the strongest weather will occur from just after the issuance of
this AFD to and around Midnight tonight.

As the open wave upper Southern Plains trough kicks out over the
ArkLaTex tomorrow morning, the establishment of lower level west
winds will scour out what is left of lingering showers and isolated
storms over the Galveston Bay/southeastern CWA. The next few days
will be very pleasant albeit much warmer with maxTs forecast to
reach the middle 80s Friday on into the weekend. Overnights will
cool back into the 60s under relatively drier air. A reinforcing
shot of drier air will come in behind a dry northern boundary
passage Friday. Backing high pressure will moving over the area
early this weekend. This will provide mostly to partly sunny
skies and a return flow by early Saturday that will strengthen
through Sunday as the high stations itself over the southeastern
U.S..

An upper low moving out of the upper Baja and into the southern
Rockies as an open wave trough Monday and Tuesday will be the
impetus to lowering western state pressures. This will maintain a
tight enough onshore gradient to allow a stout onshore flow, and
moisture pump, to persist through the late period. With no
discernible boundary or lack of any upper level forcing, slight
rain chances will only exist due to streamer showers forming under
the mid-level cap within greater than 1.2 or 1.3 inch pwat air.
31

&&

.MARINE...
Moderate onshore winds in response to low pressure over central
Texas will weaken as the low moves northeast. The gradient will
relax as the low departs. Seas will remain slightly elevated and a
SCEC will remain in place for the Gulf waters this evening. An
upper level disturbance will produce scattered showers and
thunderstorms late tonight with a few of the storms becoming
strong with the potential for some gusty winds. The low will drag
a cold front into the coastal waters early Thursday and winds will
become W and eventually NW. High pressure will build into North
Texas Thursday and Thurs night with a light offshore flow in
place. The high will drift east with onshore winds returning late
Friday night with onshore winds persisting through the weekend. 43

&&

.PRELIMINARY POINT TEMPS/POPS...
College Station (CLL)      60  79  60  83  60 /  90  20   0   0   0
Houston (IAH)              64  80  62  85  62 /  80  30   0   0   0
Galveston (GLS)            67  80  68  80  68 /  90  50   0   0   0

&&

.HGX WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...SMALL CRAFT SHOULD EXERCISE CAUTION until 7 PM CDT this evening
     for the following zones: Coastal waters from Freeport to
     Matagorda Ship Channel TX out 20 NM...Coastal waters from
     High Island to Freeport TX out 20 NM...Matagorda Bay.

     SMALL CRAFT SHOULD EXERCISE CAUTION through Thursday morning for
     the following zones: Waters from Freeport to Matagorda Ship
     Channel TX from 20 to 60 NM...Waters from High Island to
     Freeport TX from 20 to 60 NM.

&&

Discussion...31/43
Hazardous weather outlook, Apr 24, 6:38 AM CST, 9 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Houston/Galveston TX
738 AM CDT Wed Apr 24 2019

TXZ163-164-176>179-195>200-210>213-251245-
Austin-Brazos-Burleson-Colorado-Grimes-Houston-Inland Harris-
Madison-Montgomery-Northern Liberty-Polk-San Jacinto-Trinity-
Walker-Waller-Washington-
738 AM CDT Wed Apr 24 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight
A couple rounds of storms will be impacting the area today and
tonight. Thunderstorms developing along a weak outflow boundary
this afternoon could produce hail...damaging winds and locally
heavy rains. An isolated tornado will also be possible.

Later tonight a line of strong to severe thunderstorms will be
moving into the region from the west. This squall line could
produce hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and again tonight.

TXZ214-226-227-235>238-300-313-335>338-436>438-251245-
Brazoria Islands-Chambers-Coastal Brazoria-Coastal Galveston-
Coastal Harris-Coastal Jackson-Coastal Matagorda-Fort Bend-
Galveston Island and Bolivar Peninsula-Inland Brazoria-
Inland Galveston-Inland Jackson-Inland Matagorda-
Matagorda Islands-Southern Liberty-Wharton-
738 AM CDT Wed Apr 24 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Isolated showers and thunderstorms will be possible through this
afternoon. However...later tonight a line of strong to severe
thunderstorms will be moving into the region from the west. This
squall line could produce hail and damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight.

GMZ330-335-350-355-370-375-251245-
Coastal waters from Freeport to Matagorda Ship Channel TX out
20 NM-Coastal waters from High Island to Freeport TX out 20 NM-
Galveston Bay-Matagorda Bay-
Waters from Freeport to Matagorda Ship Channel TX from 20 to
60 NM-Waters from High Island to Freeport TX from 20 to 60 NM-
738 AM CDT Wed Apr 24 2019

This hazardous weather outlook is for portions of Southeast Texas..

.DAY ONE...Today and Tonight

Elevated seas will continue over the offshore waters today.

A line of strong to severe thunderstorms will be moving off the
coast late tonight. This squall line could produce hail and
damaging winds.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

A line of strong to severe thunderstorms will be moving through
the Gulf waters early Thursday morning could produce hail and
damaging winds. This squall line should move out of the area by
mid to late Thursday morning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Apr 24, 10:49 AM CST, 4 hours 59 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1149 AM CDT Wed Apr 24 2019

TXZ195>197-241730-
Washington TX-Brazos TX-Burleson TX-
1149 AM CDT Wed Apr 24 2019

...SPECIAL WEATHER STATEMENT...

At 1149 AM CDT, Doppler radar was tracking a strong thunderstorm near
Somerville, or 11 miles southeast of Caldwell, moving northeast at 25
mph.

Half inch hail will be possible with this storm.

Locations impacted include...
College Station, Bryan, Caldwell, Somerville, Snook, Lake Somerville
Dam, Kyle Field, Lake Somerville State Park & Trailway, Wellborn,
Lyons, Deanville and Independence.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3072 9660 3070 9656 3074 9646 3076 9645
      3068 9622 3024 9634 3031 9669 3032 9669
      3032 9674 3039 9679 3042 9683
TIME...MOT...LOC 1649Z 206DEG 22KT 3042 9655
Special weather statement, Apr 24, 11:36 AM CST, 4 hours 12 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
1236 PM CDT Wed Apr 24 2019

TXZ195-197-210-211-241815-
Washington TX-Burleson TX-Colorado TX-Austin TX-
1236 PM CDT Wed Apr 24 2019

...SPECIAL WEATHER STATEMENT...

At 1235 PM CDT, Doppler radar was tracking a strong thunderstorm near
Shelby, or 13 miles northeast of La Grange, moving northeast at 35
mph.

Half inch hail and winds in excess of 30 mph will be possible with
this storm that will be moving out of Fayette County.

Locations impacted include...
Brenham, Shelby, Industry, Burton, Carmine and Quarry.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3032 9657 3031 9629 3009 9625 2986 9665
      2996 9657 3004 9662 3007 9662 3008 9663
      3011 9663 3013 9665 3015 9665 3015 9668
      3016 9669
TIME...MOT...LOC 1735Z 223DEG 31KT 2999 9667
Special weather statement, Apr 24, 1:06 PM CST, 2 hours 42 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
206 PM CDT Wed Apr 24 2019

TXZ195-197-241945-
Washington TX-Burleson TX-
206 PM CDT Wed Apr 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BURLESON AND NORTH
CENTRAL WASHINGTON COUNTIES UNTIL 245 PM CDT...

At 206 PM CDT, Doppler radar was tracking a strong thunderstorm near
Lake Somerville Dam, or 8 miles northwest of Brenham, moving north at
15 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Somerville, Snook, Lake Somerville Dam and Quarry.

LAT...LON 3020 9643 3024 9656 3060 9650 3044 9631
TIME...MOT...LOC 1906Z 196DEG 14KT 3027 9648
Special weather statement, Apr 24, 1:58 PM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
258 PM CDT Wed Apr 24 2019

TXZ176-196-198-242030-
Madison TX-Brazos TX-Grimes TX-
258 PM CDT Wed Apr 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN BURLESON...NORTHERN
GRIMES...EAST CENTRAL BRAZOS AND SOUTHWESTERN MADISON COUNTIES UNTIL
330 PM CDT...

At 257 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kyle Field, or near College Station, moving northeast at 50 mph.

Winds in excess of 35 mph will be possible with this storm.

Locations impacted include...
College Station, southeastern Bryan, Bedias, Kyle Field, Iola and
Wellborn.

LAT...LON 3066 9586 3052 9634 3051 9636 3051 9637
      3052 9635 3054 9636 3055 9638 3054 9638
      3053 9639 3053 9640 3055 9642 3056 9642
      3099 9600
TIME...MOT...LOC 1957Z 222DEG 42KT 3057 9635
Special weather statement, Apr 24, 2:22 PM CST, 1 hour 26 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
322 PM CDT Wed Apr 24 2019

TXZ176-196-198-242045-
Madison TX-Brazos TX-Grimes TX-
322 PM CDT Wed Apr 24 2019

...SPECIAL WEATHER STATEMENT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm over
northern Bryan, moving northeast at 45 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Northwestern College Station, Bryan, Kurten, Wixon Valley and North
Zulch.

LAT...LON 3062 9635 3069 9649 3098 9620 3088 9604
TIME...MOT...LOC 2022Z 225DEG 37KT 3071 9636
Special weather statement, Apr 24, 3:33 PM CST, 15 minutes before
Special Weather Statement
National Weather Service Houston/Galveston TX
433 PM CDT Wed Apr 24 2019

TXZ195-196-242215-
Brazos TX-Burleson TX-
433 PM CDT Wed Apr 24 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN BURLESON AND CENTRAL
BRAZOS COUNTIES UNTIL 515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Rockdale, moving northeast at 45 mph. The severe
portions of this storm may stay just north of the Burleson and
Brazos County areas but southern portions of this line of storms
could become severe. A severe thunderstorm warning may be issued
should the line intensify farther south into these counties.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Northwestern College Station, Bryan, Caldwell, Kurten, Wixon Valley,
Kyle Field and Chriesman.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3073 9662 3073 9660 3070 9656 3074 9646
      3091 9635 3097 9625 3065 9621 3041 9682
      3047 9691 3049 9690 3054 9692 3056 9696
TIME...MOT...LOC 2131Z 247DEG 41KT 3064 9686

39

The radar

The Ft Hood radar (KGRK), 103 km away, was scanning. The volume nearest the first event began at 21:49 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 tornado, 1 flash flood. Local standard time, as filed.

Tornado, Brazos

When
April 24, 3:48 PM CST to 3:52 PM CST
Where
Brazos County, 2.84 mi NNW of Harvey to 1.26 mi ESE of Bryan Coulter Arpt
Rating
EF2
Path length
1.74 mi
Path width
100 yd
Property damage
$400,000
Reported by
NWS Storm Survey
Coordinates
30.687, -96.301

The tornado caused significant damage to one residential home and four warehouse and commercial buildings. Damage to the warehouse and commercial buildings was EF-2 with surrounding EF-0 to EF-1 damage. One injury occurred to a male in one of the warehouses.

Hail, Brazos

When
April 24, 4:35 PM CST
Where
Brazos County, 5.87 mi SW of Tabor
Measured
1.75 in hail
Reported by
Public
Coordinates
30.740, -96.440

The golfball size hail was reported just south of Highway 190 and Old Spanish Trail.

Hail, Madison

When
April 24, 5:00 PM CST
Where
Madison County, 0.59 mi W of North Zulch
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
30.920, -96.110

There were multiple reports of quarter size hail.

Flash Flood, Madison

When
April 24, 5:30 PM CST to 7:30 PM CST
Where
Madison County, 0.53 mi SSE of North Zulch to 0.37 mi SW of North Zulch
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
30.913, -96.095

There were sections of Highway 21 and Highway 39 there were closed due to high water in and around the town of North Zulch.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyThe tornado archive for Texas, 2019Warnings in Texas, April 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 818797, 818798, 818800, 818803.